California, 2011

Flash Flooding and Hail in California, September 9 to 10, 2011

September 9 to 10, 2011 · NWS VEF · 5 events in 1 county or zone

Monsoon moisture and an upper level low fueled thunderstorms over the Mojave Desert. Several storms produced severe weather and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Monsoon moisture and an upper level low fueled thunderstorms over the Mojave Desert. Several storms produced severe weather and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Sep 9, 8:33 PM PST, 2 hours 28 minutes earlier.

Area forecast discussion, Sep 9, 8:33 PM PST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
933 PM PDT FRI SEP 9 2011

.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED EACH
AFTERNOON AND EVENING THROUGH EARLY NEXT WEEK...WITH A FEW STORMS
POSSIBLY PERSISTING OVERNIGHT. THE MAIN THREAT WITH THESE STORMS
WILL BE HIGH WINDS...ALTHOUGH HEAVY RAIN WILL ALSO BE A CONCERN ON
SATURDAY. THUNDERSTORM COVERAGE WILL INCREASE SATURDAY AND THEN
DECREASE SUNDAY AND MONDAY.
&&

.UPDATE...AN EXTENSIVE OUTFLOW BOUNDARY PUSHED OUT OF MOHAVE COUNTY
EARLY THIS EVENING AND HAD ENOUGH MOMENTUM TO MAKE IT ACROSS CLARK
AND EASTERN SAN BERNARDINO COUNTIES IN THE PAST HOUR. THIS WAS
IGNITING THUNDERSTORMS OVER THE MOJAVE NATIONAL PRESERVE AS OF THIS
WRITING. IT APPEARS UPPER LEVEL DYNAMIC SUPPORT WILL ALSO HAVE SOME
INFLUENCE ON THE MODERATELY UNSTABLE AIR MASS IN PLACE OVERNIGHT
INTO SATURDAY AS RECENT WATER VAPOR LOOPS CLEARLY SHOWED A WELL
DEFINED TROUGH RETROGRADING ACROSS CENTRAL CALIFORNIA AND THIS WILL
BECOME A CLOSED CIRCULATION CENTERED NEAR POINT CONCEPTION SATURDAY
MORNING. THE OVERALL TRENDS OF THE GOING FORECAST THAT ARE DETAILED
IN THE PREVIOUS DISCUSSION HAVE THIS SCENARIO COVERED AND NO
IMMEDIATE CHANGES ARE NEEDED.
&&

.AVIATION...FOR MCCARRAN...EASTERLY WINDS WILL DIMINISH AFTER 05Z
IN THE WAKE OF THE OUTFLOW BOUNDARY THAT PUSHED THROUGH THE LAS
VEGAS VALLEY. ONCE SPEEDS DROP BELOW 10 KTS WINDS SHOULD TREND MORE
TOWARDS TYPICAL DIURNAL DIRECTIONS FOR THE REST OF TONIGHT AND
SATURDAY MORNING. MAINLY SCT-BKN CLOUDS AOA 15K FEET TONIGHT WITH A
FEW BASES AS LOW AS 10K FEET. CLOUD COVER SHOULD DECREASE TO SOME
EXTENT BY SATURDAY MORNING AND THIS SHOULD HELP THE ATMOSPHERE
BECOME UNSTABLE ENOUGH TO TRIGGER SCT SHRA AND TSRA BY THE AFTERNOON
HOURS IN AND AROUND THE LAS VEGAS VALLEY AS WELL AS IN THE APPROACH
CORRIDORS. ONCE AGAIN THE MAIN THREAT IN AND NEAR ANY SHRA/TSRA WILL
BE GUSTY AND ERRATIC WINDS. WHILE THE TAF WINDS WILL FOLLOW TYPICAL
DIURNAL DIRECTIONAL SHIFTS...IF ACTIVITY DEVELOPS CLOSE ENOUGH TO
THE AIRPORT THEN WIND DIRECTIONS COULD VARY GREATLY FROM WHAT THE
TAF SHOWS. SCT-BKN CLOUDS AOA 12K-15K FEET ARE EXPECTED AGAIN BY
LATE SATURDAY AFTERNOON INTO THE EVENING.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCT SHRA/TSRA WILL GRADUALLY WIND DOWN BY MIDNIGHT WITH
ACTIVITY DEVELOPING AGAIN BY SATURDAY AFTERNOON INTO THE EVENING.
THE MAIN ISSUE IN AND NEAR SHRA/TSRA AND ASSOCIATED OUTFLOW
BOUNDARIES WILL BE GUSTY AND ERRATIC WINDS. OTHERWISE WINDS SHOULD
FOLLOW TYPICAL DIURNAL DIRECTIONS THROUGH SATURDAY EVENING. MAINLY
SCT-BKN CLOUDS AOA 12K-15K FEET. REDUCED VSBY AND CIGS WILL BE
POSSIBLE IN AND NEAR ISOLATED HEAVIER TSRA.
&&

.PREV DISCUSSION...
259 PM PDT FRI SEP 9 2011

.SHORT TERM...MOUNTAINS ARE LIGHTING UP WITH THUNDERSTORMS THIS
AFTERNOON...WITH THE GREATEST CONCENTRATION IN OUR CWA IN NORTHERN
MOHAVE COUNTY. THUS FAR HAVE SEEN CLASSIC WEAK FLOW/WEAK SHEAR PULSE
STORMS WITH PROPAGATION DOMINATING ADVECTION. WATER VAPOR LOOP SHOWS
A VERY COMPLEX LOW PRESSURE SYSTEM...WITH AT LEAST THREE CENTERS OF
CIRCULATION...ENCOMPASSING OUR CWA AND SURROUNDING AREAS. MODELS
FORECAST THIS COMPLEX TO CONSOLIDATE INTO ONE MAIN CENTER NEAR THE
SOUTHERN CALIFORNIA COAST BY TOMORROW AFTERNOON...WITH SOUTHERLY
FLOW BRINGING UP SOME MOISTURE AND DIFLUENT/DEFORMING FLOW AIDING
LIFT OVER OUR CWA. THIS SHOULD PRODUCE MORE NUMEROUS THUNDERSTORMS
TOMORROW THAN WE SAW TODAY...MAINLY NORTH OF INTERSTATE 40. TOMORROW
NIGHT SHOULD BE THE BEST CHANCE OF STORMS PERSISTING ALL NIGHT AS
FORCING DRIFTS NORTH AND REMAINS INTACT. THIS WILL PUSH MOST STORMS
FARTHER NORTH ON SUNDAY...WITH ACTIVITY OVER OUR CENTRAL ZONES
MAINLY LIMITED TO THE MOUNTAINS AGAIN...AND LITTLE CHANCE OVER THE
SOUTHERN ZONES AS A DRY SLOT MOVES IN. THE OVERALL NORTHWARD
PROGRESSION CONTINUES ON MONDAY...LEAVING MUCH OF THE CWA IN THE DRY
SLOT WITH THUNDERSTORM CHANCES FOCUSED ON THE MOUNTAINS.
TEMPERATURES WILL BE A MAJOR CHALLENGE THANKS TO ALL THE CLOUD COVER
AND PRECIP CHANCES. ANY AREAS WHICH SEE HEAVY RAIN ON ANY ONE DAY
WILL PROBABLY SEE LOWER TEMPERATURES THE NEXT DAY AS WELL.

.LONG TERM...TUESDAY THROUGH FRIDAY...THE WEATHER WILL CONTINUE
UNSETTLED THOROUGH THE EXTENDED AS THE PERSISTENT UPPER TROUGH/LOW
HANGS IN OVER THE AREA. THE MODELS ARE IN GOOD AGREEMENT ON THE
LARGE SCALE PATTERN WITH DIFFERENCES BECOMING MORE NOTICEABLE
TOWARDS DAY 7 FRIDAY. IT DOES APPEAR THE TROUGH WILL BE MOVING OUT
SLOWLY ON FRIDAY. UNTIL THEN THERE SHOULD BE ENOUGH MOISTURE FOR
CONVECTION EACH DAY. MOISTURE IS NOT FORECAST TO BE COPIOUS AND
BELIEVE THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE WINDS AND
HAIL...AS THE FORECAST SOUNDINGS SHOW LOWERED WET BULB ZEROS AND
INVERTED V PROFILES. MODELS HAVE TRENDED TOWARDS A MORE SOUTHERLY
LOCATION AND TRACK FOR THE LOW AND THE TROUGH AS IT OPENS UP. BY
WEDNESDAY THE CENTER WILL BE NEAR THE SOUTHERN TIP OF NEVADA. I HAVE
INCREASED THE POPS FOR WEDNESDAY AS THE LOW IS NEAREST TO THE CWA IN
THE EXTENDED. STABILITY INDICES ARE NOT THAT IMPRESSIVE THEN BUT THE
SLIGHT COOLING ALOFT SHOULD BE ENOUGH TO INCREASE THE COVERAGE. MADE
ONLY SMALL MODIFICATIONS TO THE REST OF THE FORECAST.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

UPDATE...ADAIR
AVIATION...STACHELSKI
PREV DISCUSSION...MORGAN/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 9, 2:54 AM PST, 20 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
354 AM PDT FRI SEP 9 2011

AZZ001>003-036-CAZ519>527-NVZ014>022-100700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
354 AM PDT FRI SEP 9 2011 /354 AM MST FRI SEP 9 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF LOW PRESSURE OVER THE REGION WILL GENERATE ISOLATED TO
SCATTERED THUNDERSTORMS WITH THE BEST CHANCE OF STORMS OVER THE
HIGHER TERRAIN. THERE WILL BE A THREAT OF VERY GUSTY WINDS WITH
ANY STORMS TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE MORE WIDESPREAD OVER THE WEEKEND AS THE AREA
OF LOW PRESSURE SETS UP NEAR THE CALIFORNIA COAST. THERE WILL BE
SOME INCREASE IN MOISTURE RESULTING IN A THREAT OF HEAVY RAIN WITH
STORMS BUT THE THREAT OF GUSTY WINDS WILL CONTINUE. THE LOW
PRESSURE SYSTEM WILL LINGER ACROSS THE REGION MONDAY THROUGH
THURSDAY WITH THUNDERSTORM CHANCES CONTINUING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail, 2 flash flood, 1 lightning. Local standard time, as filed.

Lightning, San Bernardino

When
September 9, 11:01 PM PST
Where
San Bernardino County, 3.87 mi SSW of Calico
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
34.903, -116.907

Lightning struck and set afire a power pole.

Hail, San Bernardino

When
September 10, 3:25 AM PST to 3:35 AM PST
Where
San Bernardino County, Landers
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
34.270, -116.400

Flash Flood, San Bernardino

When
September 10, 4:28 AM PST to 7:00 AM PST
Where
San Bernardino County, 113.01 mi S of Tecopa to 109.78 mi S of Tecopa
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
34.220, -116.389

Water, mud and debris covered several roads in Landers.

Hail, San Bernardino

When
September 10, 6:00 PM PST to 6:05 PM PST
Where
San Bernardino County, 0.76 mi E of Baker
Measured
1 in hail
Reported by
Public
Coordinates
35.272, -116.067

Flash Flood, San Bernardino

When
September 10, 8:09 PM PST to 9:00 PM PST
Where
San Bernardino County, 7.28 mi N of Barstow to 6.92 mi WNW of Calico
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.984, -117.008

Irwin Road was flooded west of Fort Irwin Road with about six inches of flowing water.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334071, 334072, 334075, 334076, 334080.